Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Lubbock, TX

May 10, 2005Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2005, 7:47 PM CDT for Castro County, Swisher County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 7:47 PM CDT (00:47 UTC)
Expired
May 10, 2005, 8:45 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 110048
SVRLUB
TXC069-110145-
/O.NEW.KLUB.SV.W.0039.050511T0047Z-050511T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
747 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25 MILES
  SOUTHWEST OF DIMMITT...OR 12 MILES EAST OF MULESHOE...MOVING
  NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HART...EASTER
  AND DIMMITT.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3474 10243 3474 10200 3432 10209 3431 10252
      3450 10252 3451 10250 3467 10249 3468 10247
      3475 10248

$$
3 follow-up statements
000 
WUUS54 KLUB 110048 RRA
SVRLUB
TXC437-110130-
/O.NEW.KLUB.SV.W.0039.050511T0048Z-050511T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  TULIA...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TULIA.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3442 10185 3439 10164 3474 10145 3475 10178

$$
000 
WWUS54 KLUB 110114
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT TUE MAY 10 2005

TXC069-110145-
/O.CON.KLUB.SV.W.0039.000000T0000Z-050511T0145Z/
CASTRO TX-
813 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
CASTRO COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTHEAST OF DIMMITT...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HART...EASTER AND
NAZARETH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3474 10243 3474 10200 3432 10209 3431 10252
      3450 10252 3451 10250 3467 10249 3468 10247
      3475 10248

$$
000 
WWUS54 KLUB 110125
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT TUE MAY 10 2005

TXC069-110145-
/O.CON.KLUB.SV.W.0039.000000T0000Z-050511T0145Z/
CASTRO TX-
823 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
CASTRO COUNTY...

A WIND GUST OF 58 MPH WAS RECORDED IN DIMMITT AT 814 PM BY A MEDIA 
SCHOOLNET SITE.

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR NAZARETH...OR 9 MILES EAST OF DIMMITT...MOVING NORTHEAST AT 45
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3474 10243 3474 10200 3432 10209 3431 10252
      3450 10252 3451 10250 3467 10249 3468 10247
      3475 10248

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:48 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 10, 4:48 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT TUE MAY 10 2005

.UPDATE...
HAVE UPDATED ZONES TO ADD PRECIPITATION TO NORTHWEST PORTIONS OF THE CWFA
THIS EVENING. PRECIPITATION CONTINUES TO INCREASE THIS AREA AS INDICATED BY
LATEST NATIONAL WEATHER SERVICE LUBBOCK 88D RADAR DATA. REST OF FORECAST ON
TRACK.

XI

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAY 10 2005/

SHORT TERM...
ATMOSPHERE IS PRIMED FOR CONVECTION. DRYLINE WAS LOCATED AT 3 PM
FROM DENVER CITY TO LEVELLAND TO PLAINVIEW TO EAST OF AMARILLO.
ISOLATED THUNDERSTORMS MAY FIRE ALONG THIS BOUNDARY NEXT FEW HOURS.
PLENTY OF CAPE FOR VIGOROUS UPDRAFTS...AND WITH SHEAR INCREASING
FROM THE WEST...ANY STORMS THAT DEVELOP WILL QUICKLY BECOME
SUPERCELLS WITH THREAT OF VERY LARGE HAIL GIVEN MLCAPES IN EXCESS OF
2000 J/KG EAST OF THE DRYLINE. TORNADO THREAT IS GREATER OVER THE SE
PANHANDLE AND ROLLING PLAINS WITH LOWER LCLS...ESPECIALLY AS LOW
LEVEL JET STRENGTHENS AFTER 00Z. LOW CLOUDS AGAIN TONIGHT FOR THE
EAST. RISK OF SEVERE WEATHER AGAIN TOMORROW OVER THE CENTRAL SOUTH
PLAINS AND POINTS EASTWARD.

LONG TERM...
LATEST MODEL RUN CONTINUES TO INDICATE LARGE UPPER LOW OVER SOUTHERN
WYOMING/NORTHWEST COLORADO INTO THURSDAY. THE LOW THEN BEGINS TO LIFT
TO THE NORTH NORTHEAST INTO THE NORTHERN PLAINS STATES EARLY FRIDAY
WHERE IT OPENS AND SHEARS OUT LEAVING A TROUGH EXTENDING SOUTHWEST
FROM NORTH DAKOTA TO SOUTHWESTERN NEW MEXICO. GFS CONTINUES TO BE A
LITTLE MORE AGGRESSIVE/FASTER THAN THE NAM...ECMWF AND UKMET.

AHEAD OF THE SYSTEM A STRONG SOUTHERNLY LOW LEVEL FLOW WILL HELP TO
CONTINUE TO ADVECT DEEPER LOW LEVEL MOISTURE INTO THE REGION. DRY
LINE WILL CONTINUE TO SLOSH BACK AND FORTH OVER THE AREA AND WITH
THIS SCENARIO WILL CONTINUE TO KEEP CHANCE POPS GOING INTO THE
WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE...SEE SPC SWODY2/3
FOR FURTHER DETAILS.

MODELS IN BETTER AGREEMENT WITH HANDLING OF FRONT ON FRIDAY...BUT
WOULD LIKE TO SEE ANOTHER MODEL RUN PRIOR TO BRINGING THE FRONT
TOTALLY THROUGH THE FA AND WILL CONTINUE WITH PREVIOUS FORECAST ON
MOVEMENT. STILL APPEARS WE COULD BE GOING INTO A WETTER PATTERN INTO
THE WEEKEND WITH FRONTAL BOUNDARY IN AREA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11
Hazardous weather outlook, May 10, 11:30 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 10 2005

TXZ021>044-111630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THE DRYLINE WILL SHIFT EASTWARD DURING THE AFTERNOON HOURS TO NEAR A
TULIA TO BROWNFIELD LINE BY 3 PM. EAST OF THE DRYLINE DEWPOINT
TEMPERATURES WILL BE IN THE 50S AND LOWER 60S WHILE TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S. THIS WILL LEAD TO A MODERATE
AMOUNT OF INSTABILITY IN THE ATMOSPHERE. MEANWHILE...WINDS AT THE
SURFACE AND ALOFT WILL BE FAVORABLE FOR ROTATION OF THUNDERSTORMS.

THUS THE PROXIMITY ALONG AND EAST OF THE DRYLINE IS EXPECTED TO BE
THE FOCUS FOR THUNDERSTORM INITIATION AFTER 3 PM THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DO FORM WOULD LIKELY BEGIN TO ROTATE AND QUICKLY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT... ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE LIMITING FACTOR ON THUNDERSTORM INITIATION WILL BE THE STRENGTH
OF THE CAPPING INVERSION. HOWEVER...ENOUGH CONVERGENCE ALONG OR NEAR
THE DRYLINE OR TEMPERATURES CLIMBING INTO THE LOWER OR MIDDLE 90S
WOULD LIKELY BE ENOUGH TO OVERCOME THE INVERSION AND LEAD TO
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...

THE DRYLINE WILL ONCE AGAIN BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS AND LOW ROLLING PLAINS
WEDNESDAY. THURSDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH TOWARD
THE REGION WITH SEVERE THUNDERSTORMS POSSIBLE SOUTH OF THE FRONT
AND EAST OF THE DRY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 10, 5:46 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT TUE MAY 10 2005

TXZ039-102305-
YOAKUM-
546 PM CDT TUE MAY 10 2005

AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR HOBBS NEW MEXICO. THIS STORM HAS
A HISTORY OF PRODUCING GOLFBALL SIZED HAIL OR LARGER AND IS EXPECTED
TO MOVE INTO YOAKUM COUNTY NEAR DENVER CITY AROUND 6 PM.
IN ADDITION TO LARGE HAIL...DAMAGING WINDS OF 60 MPH OR MORE ARE
POSSIBLE.

KW
Local storm report, May 10, 6:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     DENVER CITY             32.97N 102.83W
05/10/2005  65 MPH           YOAKUM             TX   TRAINED SPOTTER

0610 PM     TSTM WND GST     7 W DENVER CITY         32.97N 102.95W
05/10/2005  67 MPH           YOAKUM             TX   MESONET

&&

14/FE
Local storm report, May 10, 6:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             PLAINS                  33.19N 102.83W
05/10/2005  1.00 INCH        YOAKUM             TX   LAW ENFORCEMENT

&&

14/FE
Local storm report, May 10, 7:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 E LEHMAN              33.63N 102.76W
05/10/2005  0.75 INCH        COCHRAN            TX   TRAINED SPOTTER

0706 PM     HAIL             1 W WHITEFACE           33.60N 102.63W
05/10/2005  1.75 INCH        COCHRAN            TX   TRAINED SPOTTER

&&

14/FE
Local storm report, May 10, 7:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             8 S PEP                 33.70N 102.56W
05/10/2005  1.75 INCH        HOCKLEY            TX   PUBLIC

&&

KWIDELSKI
Local storm report, May 10, 7:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             LITTLEFIELD             33.92N 102.33W
05/10/2005  1.75 INCH        LAMB               TX   LAW ENFORCEMENT

&&

KWIDELSKI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:03 PM CDTSevere Thunderstorm WarningLUBHockley31 min
May 10, 7:19 PM CDTSevere Thunderstorm WarningLUBLamb56 min
May 10, 8:30 PM CDTSevere Thunderstorm WarningLUBSwisher33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.